Access

You are not currently logged in.

Access your personal account or get JSTOR access through your library or other institution:

login

Log in to your personal account or through your institution.

If You Use a Screen Reader

This content is available through Read Online (Free) program, which relies on page scans. Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.

A Spatially Explicit Stochastic Model Demonstrates the Feasibility of Wright's Shifting Balance Theory

Steven L. Peck, Stephen P. Ellner and Fred Gould
Evolution
Vol. 52, No. 6 (Dec., 1998), pp. 1834-1839
DOI: 10.2307/2411353
Stable URL: http://www.jstor.org/stable/2411353
Page Count: 6
  • Read Online (Free)
  • Download ($4.00)
  • Subscribe ($19.50)
  • Cite this Item
Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.
A Spatially Explicit Stochastic Model Demonstrates the Feasibility of Wright's Shifting Balance Theory
Preview not available

Abstract

Recently there has been a resurgence of theoretical papers exploring Wright's Shifting Balance Theory (SBT) of evolution. The SBT explains how traits which must pass through an adaptive valley may evolve in substructured populations. It has been suggested that Phase III of the SBT (the spread of new advantageous traits through the populations) proceeds only under a very restricted set of conditions. We show that Phase III can proceed under a much broader set of conditions in models that properly incorporate a key feature of Wright's theory local, random migration of discrete individuals.

Page Thumbnails

  • Thumbnail: Page 
1834
    1834
  • Thumbnail: Page 
1835
    1835
  • Thumbnail: Page 
1836
    1836
  • Thumbnail: Page 
1837
    1837
  • Thumbnail: Page 
1838
    1838
  • Thumbnail: Page 
1839
    1839